Alert archive / Kentucky / Tornado Warnings in 2024

Tornado Warning 34, NWS Wilmington, OH

April 12, 2024Grant County, Pendleton County, Kentucky

NWS Wilmington, OH issued this tornado warning at Apr 12, 2024, 7:34 PM EDT for Grant County, Pendleton County, Kentucky. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2024, 7:34 PM EDT (23:34 UTC)
Expired
Apr 12, 2024, 7:45 PM EDT
In force
11 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Grant County, KY, Pendleton County, KY

The radar

The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WFUS51 KILN 122334
TORILN
KYC081-191-122345-
/O.NEW.KILN.TO.W.0034.240412T2334Z-240412T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
734 PM EDT Fri Apr 12 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southeastern Grant County in northern Kentucky...
  Southwestern Pendleton County in northern Kentucky...

* Until 745 PM EDT.

* At 734 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Williamstown, moving south at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Williamstown, Dry Ridge, Morgan, Corinth, Marcus, Camp Northward,
  Cherry Grove, Williamstown Lake, and Cordova.

This includes I-75 in Kentucky between mile markers 152 and 158.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3868 8461 3871 8452 3857 8436 3856 8439
      3856 8442 3855 8442 3855 8443 3854 8442
      3853 8444 3854 8445 3853 8445 3854 8447
      3851 8449 3851 8452 3849 8456
TIME...MOT...LOC 2334Z 341DEG 32KT 3863 8455 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Novak
2 follow-up statements
880 
WWUS51 KILN 122338
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
738 PM EDT Fri Apr 12 2024

KYC081-191-122345-
/O.CON.KILN.TO.W.0034.000000T0000Z-240412T2345Z/
Grant KY-Pendleton KY-
738 PM EDT Fri Apr 12 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SOUTHEASTERN GRANT AND SOUTHWESTERN PENDLETON COUNTIES...

At 737 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Williamstown, moving south at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Williamstown, Morgan, Corinth, Marcus, Camp Northward, Cherry Grove,
and Cordova.

This includes I-75 in Kentucky between mile markers 152 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3862 8459 3866 8447 3857 8436 3856 8439
      3856 8442 3855 8442 3855 8443 3854 8442
      3853 8444 3854 8445 3853 8445 3854 8447
      3851 8449 3851 8452 3849 8456
TIME...MOT...LOC 2337Z 341DEG 32KT 3860 8454 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Novak
047 
WWUS51 KILN 122345
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
745 PM EDT Fri Apr 12 2024

KYC081-191-122355-
/O.EXP.KILN.TO.W.0034.000000T0000Z-240412T2345Z/
Grant KY-Pendleton KY-
745 PM EDT Fri Apr 12 2024

...THE TORNADO WARNING FOR SOUTHEASTERN GRANT AND SOUTHWESTERN
PENDLETON COUNTIES HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

&&

LAT...LON 3862 8459 3866 8447 3857 8436 3856 8439
      3856 8442 3855 8442 3855 8443 3854 8442
      3853 8444 3854 8445 3853 8445 3854 8447
      3851 8449 3851 8452 3849 8456
TIME...MOT...LOC 2345Z 341DEG 32KT 3856 8452 

$$

Novak

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Apr 12, 3:28 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 12, 3:28 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
328 PM EDT Fri Apr 12 2024

.SYNOPSIS...
Strong winds and a few showers will linger into this evening
in the cool westerly flow behind departing low pressure.
Decreasing winds and clouds can be expected tonight as the low
pushes farther east. High pressure is forecast to provide dry
weather on Saturday. The threat for thunderstorms returns Sunday
as low pressure tracks to the Great Lakes.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A moist cyclonic flow persists behind departing low pressure.
Scattered showers and possibly a thunderstorm will linger for a
few hours into this evening as moisture and instability
gradually drop off. As clouds decrease and allow increased
mixing, west winds may gust close to 40 knots through early
evening, so we will keep the wind advisory that has been issued
through 8pm. Later tonight, winds will diminish below 20 knots,
while skies will become mainly clear ahead of high pressure to
the west. Temperatures will cool off into the low 40s by 6am.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A ridge of high pressure is forecast to track across the Ohio
Valley. This feature will result in no precipitation and scant
cloud cover Saturday into Saturday night. It will stay rather
breezy with gusts over 20 mph from the northwest on Saturday,
before speeds drop Saturday evening while direction shifts to
southwest ahead of the next wave of low pressure. As this next
low moves toward the Great Lakes later Saturday night, clouds
and winds will increase, and a few showers may occur over far
northern locations.

Temperatures are expected to rebound into the 60s on Saturday
due to insolation and warm advection, with lows Saturday night
in the upper 40s to low 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A filling low is forecast to be approaching the lower Great Lakes
region on Sunday. While this low dives in from the upper midwest, a
theta-e push will occur south of the low over the Ohio Valley on
increasing southerly flow. A chance for showers and thunderstorms
does exist with the surge of warm, moist air. However, a capping
inversion from an EML may inhibit surface-based storms from
occurring. If storms do break through the CAP ahead of a southward
moving cold front Sunday afternoon, they could pose a severe storm
risk as highlighted by SPC day 3 marginal risk. Considering the CAP,
this is severe risk is largely a conditional risk that is contingent
on storms actually occurring. Upcoming CAM guidance should help
provide more guidance on possible storm initiation for
Sunday afternoon. Forecast highs on Sunday are in the middle 70s.

The chance for showers and storms continues into Sunday night and
Monday morning ahead of the southward-moving cold front attached to
the filling low. The cold front is forecast to finally push south of
most of the forecast area by Monday afternoon. Winds turn to the
north behind the front and temperatures are expected to drop into
the 50s by Monday night.

The brief cooldown does not last long as another low is forecast to
form in the central Plains by Tuesday. This low will lift a warm
front through the Ohio Valley on Tuesday leading to a chance for
showers and storms ahead of the front. Warmer temperatures,
increased humidity, and southerly winds persist after FROPA through
Wednesday ahead of a cold front associated with the aforementioned
low. The chance of showers and thunderstorms may increase on
Wednesday when forcing overlaps with instability over the Ohio
Valley. Temperatures may eventually drop back closer to average by
late week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Aviation is being affected by a strong cyclonic flow behind low
pressure to the northeast. Along with IFR ceilings and rain
showers, TAF sites may be impacted by VCTS at CVG and LUK early
in the forecast. Synoptic scale winds may reach close to 40
knots late this afternoon in the tight pressure gradient. VFR
may be attained and showers should end by this evening as drier
air works in. VFR persists Saturday under high pressure, while
winds remain rather strong with gusts over 20 knots.

OUTLOOK...Thunderstorms are possible on Sunday and Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074.
KY...None.
IN...Wind Advisory until 8 PM EDT this evening for INZ050-058-059.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Campbell
AVIATION...Coniglio
Hazardous weather outlook, Apr 12, 10:13 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1013 AM EDT Fri Apr 12 2024

INZ066-073>075-080-KYZ089>100-OHZ077>082-088-131415-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1013 AM EDT Fri Apr 12 2024

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...This afternoon and tonight.

Wind gusts of 35 to 40 mph are expected this afternoon into early
evening. In addition, a few thunderstorms will be possible late this
afternoon into this evening, which may contain a few gusts around 50
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-131415-
Wayne-Fayette-Union-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Franklin-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-
1013 AM EDT Fri Apr 12 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 12, 6:46 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
646 PM EDT Fri Apr 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Hail             Union                   38.95N 84.66W
04/12/2024  M0.88 Inch       Boone              KY   Amateur Radio

&&
Special weather statement, Apr 12, 6:51 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
651 PM EDT Fri Apr 12 2024

KYZ092-093-096>098-122315-
Pendleton KY-Robertson KY-Kenton KY-Campbell KY-Bracken KY-
651 PM EDT Fri Apr 12 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF ROBERTSON...
SOUTHWESTERN BRACKEN...SOUTHERN KENTON...SOUTHERN CAMPBELL...
NORTHEASTERN GRANT AND PENDLETON COUNTIES THROUGH 715 PM EDT...

At 650 PM EDT, a strong thunderstorm was located over Independence,
moving southeast at 45 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Falmouth, Butler, Morgan, Mount Auburn, Goforth, Browning Corner,
Neave, Greenwood, Milford, Grants Lick, Berlin, Morning View,
Gardnersville, Lenoxburg, Santa Fe, Kincaid Lake State Park, Peach
Grove, Fiskburg, Catawba, and Gene Snyder Airport.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3851 8418 3856 8416 3855 8421 3856 8422
      3857 8420 3858 8421 3856 8439 3856 8441
      3855 8442 3875 8453 3879 8453 3879 8454
      3884 8457 3888 8433 3857 8404 3850 8416
      3850 8417 3849 8417
TIME...MOT...LOC 2250Z 319DEG 40KT 3892 8455

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

Clark
Special weather statement, Apr 12, 7:01 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
701 PM EDT Fri Apr 12 2024

INZ074-075-080-KYZ090-091-094-095-122330-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Owen KY-Gallatin KY-
Grant KY-
701 PM EDT Fri Apr 12 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO...SOUTH CENTRAL
DEARBORN...NORTHEASTERN SWITZERLAND...SOUTHERN BOONE...NORTHWESTERN
GRANT...NORTH CENTRAL OWEN AND GALLATIN COUNTIES THROUGH 730 PM
EDT...

At 700 PM EDT, a strong thunderstorm was located near Dillsboro,
moving southeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Rising Sun, Crittenden, Warsaw, Florence, Hartford, Glencoe, Patriot,
Munk, Aberdeen, Ryle, Pate, Interstate 71 at US Route 127, Steele
Bottom, Eagle Hill, Napoleon, US Routes 42 and 127 at State Route
562, East Enterprise, Rabbit Hash, Quercus Grove, and Verona.

This includes I-71 in Kentucky between mile markers 59 and 72.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3896 8506 3903 8498 3879 8462 3858 8477
TIME...MOT...LOC 2300Z 316DEG 44KT 3895 8498

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
Local storm report, Apr 12, 7:04 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
704 PM EDT Fri Apr 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Non-Tstm Wnd Gst 3 W Riverlea            40.08N 83.08W
04/12/2024  M49 MPH          Franklin           OH   ASOS

&&

AN
Local storm report, Apr 12, 7:07 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
707 PM EDT Fri Apr 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     High Sust Winds  2 ENE Lockbourne        39.82N 82.93W
04/12/2024  M31 MPH          Franklin           OH   AWOS

&&

AN
Special weather statement, Apr 12, 7:30 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
730 PM EDT Fri Apr 12 2024

KYZ090-094>096-130015-
Pendleton KY-Owen KY-Gallatin KY-Grant KY-
730 PM EDT Fri Apr 12 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHERN BOONE...
GRANT...NORTHEASTERN OWEN...SOUTHERN PENDLETON AND CENTRAL GALLATIN
COUNTIES THROUGH 815 PM EDT...

At 730 PM EDT, strong thunderstorms were located along a line
extending from near Dry Ridge to 6 miles east of Kentucky Speedway,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Williamstown, Falmouth, Crittenden, Dry Ridge, Warsaw, Morgan,
Glencoe, Corinth, Stewartsville, Northcutt, Interstate 71 at US Route
127, Natlee, Gardnersville, Camp Northward, New Columbus, Sherman,
Elliston, Goforth, Munk, and Greenwood.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 59 and 65.
 I-75 in Kentucky between mile markers 144 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3877 8492 3879 8442 3858 8424 3856 8439
      3856 8442 3854 8442 3853 8445 3854 8447
      3851 8449 3851 8452 3849 8456 3844 8461
      3843 8466
TIME...MOT...LOC 2330Z 321DEG 18KT 3873 8457 3872 8480

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:30 PM EDTSpecial Weather StatementILNCampbell, Kenton45 min
Apr 12, 6:00 PM EDTSpecial Weather StatementILNMason30 min
Apr 12, 6:01 PM EDTSpecial Weather StatementILNBracken, Robertson29 min
Apr 12, 6:29 PM EDTSpecial Weather StatementILNBracken, Mason31 min
Apr 12, 6:31 PM EDTSpecial Weather StatementILNBoone, Kenton, Pendleton44 min
Apr 12, 6:51 PM EDTSpecial Weather StatementILNPendleton24 min
Apr 12, 7:01 PM EDTSpecial Weather StatementILNGallatin29 min
Apr 12, 7:30 PM EDTSpecial Weather StatementILNGallatin, Grant, Pendleton45 min
Apr 12, 7:50 PM EDTSpecial Weather StatementILNOwen25 min

Nearby

Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.